Steroids have been called ‘the most sleazy of modern-day medications’ by John Mills, former professor of medicine at the University of California.
Most reactions are already well documented (see central box), but now everyone’s worst fears have been confirmed – steroids can cause heart attack.
Two studies, presented at the Endocrine Society’s 85th Annual Meeting in June, confirmed this. On reviewing 164,000 cases, 32 per cent of those taking a steroid suffered a heart attack compared with just 19 per cent of those not taking the medication.
A similar finding was made by the UK’s General Practice Research Database on reviewing over 50,000 patients who had suffered a heart attack. The researchers found that patients with a heart problem were 30 per cent more likely than controls to have taken an oral steroid (Endocrine Society 85th Annual Meeting, Philadelphia, 23 June 2003, abstract OR30-2).
Steroids also cause cerebral palsy and developmental delay in premature babies. It was found that a three-day course of dexamethasone was enough to cause a fivefold increase in cerebral palsy, and a threefold increase in developmental problems (Arch Dis Child Fetal Neonatal, 2000; 83: F177-81).